South Dakota, 2008

Tornadoes and Flash Flood in South Dakota, August 14, 2008

August 14, 2008 · NWS ABR · 8 events in 4 counties and zones

Several severe thunderstorms developed along a cold front across parts of central and northeast South Dakota. Large hail, some flash flooding, and a couple of weak tornadoes occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several severe thunderstorms developed along a cold front across parts of central and northeast South Dakota. Large hail, some flash flooding, and a couple of weak tornadoes occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 14, 10:25 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 14, 10:25 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1125 AM CDT THU AUG 14 2008

.UPDATE...
NO MAJOR UPDATES MADE TO THE FORECAST THIS MORNING. SCATTERED
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS
MAINLY THE EASTERN AND SOUTHERN CWA THIS AFTERNOON...WITH A LARGER
AREA OF PRECIPITATION APPROACHING FROM THE WEST AND SET TO AFFECT
THE AREA THIS EVENING AND OVERNIGHT. NO CHANGES MADE TO WINDS OR
TEMPERATURES. NEW AVIATION DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY
THERE ARE A COUPLE OF ISSUES TO CONTEND WITH IN THE NEAR
TERM...MAINLY WITH REGARDS TO PCPN AND TEMPS.

CURRENTLY HAVE A WEAK FRONTAL BOUNDARY WORKING ACROSS THE DAKOTAS
WITH SOME LIGHT PCPN SHOWING UP ON RADAR. EXPECT THESE TO CONTINUE
TO TRACK ACROSS THE CWA THIS MORNING. ANOTHER STRONGER WAVE IS
ROUNDING THE BASE OF A CLOSED H5 CLOSED LOW IN MONTANA. EXPECT BETTER
CHANCES FOR CONVECTION WITH THIS NEXT WAVE. THERE IS SOME CONCERN
AS TO HOW FAR EASTWARD THIS SECOND WAVE WILL GO AS SURFACE HIGH
PRESSURE IN MINNESOTA BEGINS TO FILTER DRIER AIR INTO OUR EASTERN
COUNTIES. AS SUCH...HAVE A SLIGHT CHANCE FOR THUNDERSTORMS IN THAT
AREA. TEMPERATURES TODAY WILL BE ON THE COOL SIDE WITH AN ABUNDANT
AMOUNT OF CLOUDS AROUND AND PLENTY OF MOISTURE.

THE CLOSED H5 LOW OVER SOUTHERN SASKATCHEWAN IS STILL EXPECTED TO
DROP DUE SOUTH THROUGHOUT THE SHORT TERM. THIS COLD CORE LOW WILL
LIKELY REMIND US THAT FALL IS JUST AROUND THE CORNER...ESPECIALLY
IN THE WESTERN DAKOTAS WHERE HIGHS ARE EXPECTED TO REACH ONLY THE
70S. WITH LITTLE INSTABILITY AROUND LATE TONIGHT...MAINLY EXPECT
SHOWERS WITH AN ISOLATED RUMBLE OF THUNDER. DRIER AIR CONTINUES TO
WORK INTO THE EASTERN CWA...AND WILL EVENTUALLY OVERTAKE THE
ENTIRE CWA ONCE THE UPPER LEVEL LOW DROPS INTO THE CENTRAL AND
SOUTHERN PLAINS. HIGH PRESSURE TAKES HOLD FRIDAY NIGHT...BRINGING
CLEARING SKIES AND COOL OVERNIGHT LOWS.

TEMPERATURES WILL REMAIN BELOW NORMAL THROUGHOUT THE SHORT
TERM...AND HAVE LEANED CLOSER TO ADJMET FOR GUIDANCE.

.LONG TERM...SATURDAY EVENING THROUGH MONDAY NIGHT

MEDIUM RANGE MODELS IN GOOD AGREEMENT ON UPCOMING EXTENDED PERIOD.
A RATHER QUIET TIME IS IN STORE WITH NO MENTION OF PRECIPITATION.
BY THE BEGINNING OF THE PERIOD THE LARGE H5 UPPER LEVEL LOW THAT
IS CAUSING CONCERN IN THE NEAR TERM HAS MOVED SOUTH INTO COLORADO.
THE REFORMING H5 UPPER LEVEL RIDGE REBUILDS AND FOLDS OVER THE
NORTHERN PLAINS. THE NET EFFECT FOR HERE IS A MODIFIED REX BLOCK
WITH THIS AREA UNDER STRONG ANTI CYCLONIC CIRCULATION. AT THE
SURFACE HIGH PRESSURE BUILDS IN UNDER THE UPPER LEVEL RIDGE. BY
MONDAY APPROACHING PACIFIC LOW PRESSURE PUSHES A STRONG WAVE INTO
THE BRITISH COLUMBIA COAST THAT WILL PUSH AN UPPER LEVEL WAVE
THROUGH THE MIDWEST LATE MONDAY. THIS WILL ALSO PUSH THE UPPER
LEVEL H5 LOW EAST FROM COLORADO INTO KANSAS. THROUGH THIS TIME
PERIOD ALL PRECIPITATION ASSOCIATED WITH THIS LOW WILL FALL SOUTH
OF THIS AREA LEAVING THE REGION IN A QUIET WEATHER TIME WITH
TEMPERATURES RUNNING CLOSE TO SEASONAL NORMAL VALUES.

&&

.AVIATION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DRIFT
ACROSS THE AREA THIS AFTERNOON...MAINLY ACROSS THE EASTERN AND
SOUTHERN CWA. KPIR AND KATY WILL BE THE MAIN SITES AFFECTED BY THE
PRECIPITATION. CIGS WITH THE STORMS WILL FALL TO BETWEEN 5K AND 7K
FEET...BUT WILL OTHERWISE REMAIN ABOVE 10K FEET. BRIEF MODERATE
RAINFALL AND AN OCCASIONAL LIGHTNING STRIKE ARE POSSIBLE AS WELL.
MORE SHOWERS ARE EXPECTED TO MOVE INTO THE AREA FROM THE WEST LATE
THIS AFTERNOON AND TONIGHT...BUT CONDITIONS ARE EXPECTED TO REMAIN
VFR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...SD
LONG TERM...KEEFE
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 3:05 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
405 AM CDT THU AUG 14 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
405 AM CDT THU AUG 14 2008 /305 AM MDT THU AUG 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE ACROSS THE AREA THIS MORNING...BRING A
CHANCE FOR SHOWERS AND THUNDERSTORMS. NONE OF THESE ARE EXPECTED
TO BE STRONG OR SEVERE. A SECONDARY COLD FRONT WILL MOVE THROUGH
THE AREA THIS AFTERNOON AND WILL BRING BETTER CHANCES FOR SHOWERS
AND THUNDERSTORMS. NONE OF THESE ARE EXPECTED TO BE STRONG OR
SEVERE. SHOWERS AND THUNDERSTORM CHANCES CONTINUE THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS WITH ISOLATED THUNDERSTORMS CONTINUE THROUGH FRIDAY
EVENING FOR LOCATIONS ALONG AND WEST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, Aug 14, 9:49 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1049 AM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      10 ENE LEOLA            45.78N 98.75W
08/11/2008                   MCPHERSON          SD   EMERGENCY MNGR

            DELAYED REPORT OF FLASH FLOOD APPROXIMATELY 10 MILES E/NE
            OF LEOLA. FLOODED BASEMENT AT PERSONAL RESIDENCE WITH
            STANDING WATER 2 FEET DEEP.

&&

NWSABR

The radar

The Aberdeen radar (KABR), 7 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Brown

When
August 14, 2:35 PM CST to 2:37 PM CST
Where
Brown County, 1.72 mi NNW of Aberdeen to 1.57 mi NNW of Aberdeen
Rating
EF0
Path length
0.15 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
45.494, -98.490

A tornado touched down briefly at the Brown County fairgrounds, blowing over several tents and awnings.

Hail, Brown

When
August 14, 2:57 PM CST
Where
Brown County, Aberdeen
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
45.470, -98.480

Hail, Faulk

When
August 14, 3:10 PM CST
Where
Faulk County, 0.85 mi NE of Norbeck
Measured
1.75 in hail
Reported by
Public
Coordinates
45.190, -99.210

Hail, Brown

When
August 14, 3:19 PM CST
Where
Brown County, 8.18 mi W of Hecla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.880, -98.320

Hail, Faulk

When
August 14, 3:40 PM CST
Where
Faulk County, 3.49 mi S of Millard
Measured
1 in hail
Reported by
Public
Coordinates
45.100, -99.210

Tornado, Hyde

When
August 14, 3:55 PM CST to 3:57 PM CST
Where
Hyde County, 7.62 mi N of Stephan to 7.55 mi N of Stephan
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
44.360, -99.440

A tornado touched down briefly in an open field causing no damage.

Flash Flood, Brown

When
August 14, 4:35 PM CST to 6:35 PM CST
Where
Brown County, 8.18 mi W of Hecla to 8.02 mi W of Hecla
Cause
Heavy Rain
Reported by
Public
Coordinates
45.880, -98.320

Heavy rains resulted in the flooding of several roads west of Hecla.

Hail, Buffalo

When
August 14, 6:10 PM CST
Where
Buffalo County, 3.48 mi E of Gann Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
44.030, -98.930

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for South Dakota, 2008Warnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133036, 133026, 133027, 133029, 133030, 133037, 133025, 133031.